Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 2, 2018, 6:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 6:00 PM CDT (23:00 UTC)
- Expired
- Sep 2, 2018, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:25 PM CDT | TSTM WND GST 60 | 4 Sse Greenleaf, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
096
WUUS53 KTOP 022300
SVRTOP
KSC027-117-161-201-030000-
/O.NEW.KTOP.SV.W.0239.180902T2300Z-180903T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
600 PM CDT SUN SEP 2 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Washington County in north central Kansas...
Northeastern Clay County in north central Kansas...
Western Marshall County in northeastern Kansas...
* Until 700 PM CDT.
* At 600 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Clifton to 9 miles north of Green,
moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marysville, Washington, Hanover, Waterville, Linn, Greenleaf,
Barnes, Morrowville, Palmer, Haddam and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3994 9663 3945 9673 3960 9736 3962 9737
3992 9737
TIME...MOT...LOC 2300Z 141DEG 14KT 3964 9730 3956 9695
HAIL...1.00IN
WIND...60MPH
$$
Cohen1 follow-up statement
042
WWUS53 KTOP 022321
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
621 PM CDT SUN SEP 2 2018
KSC027-161-022329-
/O.CAN.KTOP.SV.W.0239.000000T0000Z-180903T0000Z/
Riley-Clay-
621 PM CDT SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3994 9663 3957 9671 3957 9721 3960 9736
3962 9737 3992 9737
TIME...MOT...LOC 2319Z 178DEG 9KT 3969 9730 3961 9695
$$
KSC117-201-030000-
/O.CON.KTOP.SV.W.0239.000000T0000Z-180903T0000Z/
Washington-Marshall-
621 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WASHINGTON AND WESTERN MARSHALL COUNTIES...
At 619 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Agenda to 8 miles southwest of
Barnes, moving north at 10 mph. Other severe thunderstorms were
developing across east-central Washington County and west-central
Marshall County, also moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marysville, Washington, Hanover, Waterville, Linn, Greenleaf, Barnes,
Morrowville, Palmer, Haddam and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3994 9663 3957 9671 3957 9721 3960 9736
3962 9737 3992 9737
TIME...MOT...LOC 2319Z 178DEG 9KT 3969 9730 3961 9695
HAIL...1.00IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:52 PM CDT, 8 minutes earlier.
Area forecast discussion, Sep 2, 5:52 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 552 PM CDT Sun Sep 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Sep 2 2018 Water vapor imagery shows a shortwave across west central KS with another wave moving toward KS out of eastern NM. 850mb VWP network shows rather uniform SSE flow of 15-20 kts at this time across the region with the 850mb front across central NE. Sfc map shows a low across southwest KS with a diffuse boundary extending ENE into northern KS. Vis satellite imagery also shows what appears to be an elevated boundary that extends south into north TX. this boundary is acting as a focus for convection at the moment from near TOP south toward ICT. For tonight...main concern is excessive rains and potential flooding. Expect convection to develop across west/central KS near RSL/Hays toward SLN through early evening. Effective shear of 35-45 kts may allow for early discrete cell/supercell characteristics however hodographs become messy in the mid-levels so evolution into multicell clusters appears likely or short line segments as the evening wears on. Main severe risk would appear to be downburst winds through the evening with some hail risk across the western counties. Poor mid-level lapse rates should temper any greater hail risk however. Tornado threat is non zero but appears to be limited to areas across our far west/sw counties for a time late this afternoon or early evening but even this appears conditional on storm evolution. Greater concern is flooding given overall mesoscale and synoptic set up. PWATs approaching 2" combined with a modest but present 25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in region of upper divergence in right entrance region of upper jet. Evolution of convection into a cluster or line appears likely and storm motion/corfidi vectors suggest ENE movement however thetae ridge will remain anchored across central KS so backbuilding appears likely too so could see training. HREF ensemble precip matched mean clusters max precip across central KS where amounts in excess of 3" appears likely. Much uncertainly still exist however in the exact placement of the cluster overnight especially in how far south and east any of the heaviest rains could fall. At the moment we do not anticipate major changes to the flood watch area for tonight but those near the flood watch area including the Topeka area need to stay aware of trends tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Sep 2 2018 BOTTOM LINE UP FRONT, The very wet pattern will continue through the week with chances for t-storms and locally heavy rains forecast to persist through Friday and perhaps into Saturday. Another wave will move across the area Monday night into Tues with more heavy rains and by Weds the 850mb front will drop into the area which will serve as a focus for heavy rains into late week. The atmosphere will remain very moist with PWATS well above climo avg likely around 2". && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 542 PM CDT Sun Sep 2 2018 Cluster of t-storms now developing across central Kansas will eventually organize and move east across the area overnight. Expect that at least MHK will be impacted by periods of IFR conds in the storms. Confidence is higher at MHK than TOP/FOE on timing so will continue with more detail at MHK. A weak boundary has also moved into in between TOP and FOE causing winds at TOP to become ENE. Feeling is that if addition storms develop winds may remain ENE however if no storms develop in the area winds will become SE again similar to FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 335 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected this afternoon through tonight. A few of the storms may be severe with damaging winds the main hazard in the late afternoon and evening hours. An isolated tornado may also be possible early this evening as would a low risk for large hail but this risk appears to be limited to areas west of a Junction City to Marysville line early this evening. The greater concern is widespread heavy rainfall overnight across central and parts of northeast Kansas where a Flash Flood Watch is posted. Rainfall amounts in excess of 3 inches are possible. This may cause flash flooding so remember don't drive through flooded roads! .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through sunset mainly west of a Junction City to Marysville line. Rainfall reports are also encouraged overnight and especially Monday morning. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 12:28 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HEAVY RAIN 1 NW REPUBLIC 39.93N 97.83W
09/02/2018 M2.69 INCH REPUBLIC KS COCORAHS
RAINFALL TOTAL AS OF 12 PM.
&&Special weather statement, Sep 2, 4:19 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Topeka KS 419 PM CDT SUN SEP 2 2018 KSZ034-022145- Ottawa- 419 PM CDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near Culver, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bennington and Culver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3909 9762 3896 9757 3896 9787 3900 9788 TIME...MOT...LOC 2119Z 215DEG 14KT 3896 9779 Cohen
Local storm report, Sep 2, 5:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 4 W BENNINGTON 39.02N 97.67W
09/02/2018 E70 MPH OTTAWA KS TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WIND GUSTS, VERY
HEAVY RAINFALL.
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Sep 1, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 38 min |
| Sep 1, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 45 min |
| Sep 2, 3:27 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 34 hr |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Clay | 3 days |
| Sep 2, 9:06 AM CDT | River Flood Warning | TOP | Marshall | 7 days |
| Sep 2, 4:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Sep 2, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 5:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Sep 2, 5:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 5 hr |
| Sep 2, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Sep 2, 6:56 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.